Format

Send to

Choose Destination
Paediatr Drugs. 2001;3(8):613-27.

Sudden death related to selected tricyclic antidepressants in children: epidemiology, mechanisms and clinical implications.

Author information

1
Division of Psychiatry and Behavioral Sciences, University of Washington, Seattle, USA. cvarley@u.washington.edu

Abstract

The association between tricyclic antidepressant (TCA) use in children and increased risk of sudden death is unclear, but still possible. There are suitable alternatives to TCAs for all of the indications in which they have shown efficacy. A prudent practice model for the utilisation of TCAs has been developed. This includes initial utilisation of alternative agents, with TCAs as secondary or tertiary choices; informed consent from patient and family, including mention of the possible relationship of TCA with sudden death; vigilance of the emerging literature; and finally, systematic monitoring of patients, including electrocardiograms, drug serum concentrations and vital signs. This protocol needs to be validated with regard to utility and the degree of assistance it provides in the management of children treated with TCAs.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center